A 48-year-old male, with history of hypertension and diabetes and prior intravenous drug use (now on methadone) presents with acute onset right leg pain from his calf to the ankle, that woke him from sleep overnight. The pain has been constant, with no modifying or relieving factors. He hasn’t taken anything other than his daily dose of methadone. He hasn’t had any fevers or chills and denies any recent trauma or injuries.
Any thoughts on what else you might want to ask or know?
- Any recent travel or prolonged immobilization?
- Have you ever had a blood clot?
- Are you on any blood thinners?
- Have you used IV drugs recently?
- Any numbness or weakness in your leg?
- Any associated rash or color change?
- Any back pain or abdominal pain? Any bowel or bladder incontinence?
- Any recent antibiotics (or other medication changes)?
- Have you ever had anything like this before?
Pause here -- what is your initial differential diagnosis looking like?
- Deep vein thrombosis
- Superficial vein thrombosis
- Necrotizing fasciitis
- Muscle sprain or tear
- Arterial thromboembolism
- Bakers cyst
- Achilles tendonitis, Achilles tendon rupture
What are some key parts of your targeted physical exam?
- VITAL SIGNS! [BP was slightly hypertensive, and he is slightly tachycardic, normothermic]
- Neurologic exam of the affected extremity (motor and sensory)
- Vascular exam of the affected extremity (femoral/popliteal/posterior tibialis/dorsalis pedis)
- Musculoskeletal exam including ranging the hip, knee, ankle and palpating throughout the entire leg
- Skin exam for signs of injury or rashes etc.
- Consider a cardiopulmonary and abdominal exam, particularly the lower abdomen
On this patient’s exam, he was overall uncomfortable appearing and had slight tachycardia (110s, EKG shows normal sinus rhythm), normal cardiopulmonary exam, normal abdominal exam. He had a 2+ right femoral pulse and faintly palpable DP pulse that had a good biphasic waveform on doppler. His hip/knee/ankle all have painless range of motion. The compartments are soft in the upper and lower leg. He does have some diffuse calf tenderness and the medial aspect feels slightly cool compared to the contralateral side, but his foot is warm and well perfused. There isn’t any spot that is most tender. There is no rash, no crepitus, no bullae or bruising or other evidence of injury.
What diagnostic studies would you like to send?
- CBC, BMP
- CPK, lactate
- DVT ultrasound?
- Anything else?
What treatments would you like to provide?
- Analgesia (mutli-modal)?
- Maybe a bolus of IV fluids to help with the tachycardia?
The patient is having a lot of pain despite already getting NSAIDs, acetaminophen, and a dose of morphine. You decide to re-medicate the patient with more morphine and send him for DVT ultrasound. As soon as he gets back, he’s frustrated that you still haven’t treated his pain “at all” and he really does look uncomfortable and in a lot of pain. You start to wonder if he’s faking it giving his history of IV drug use.
His DVT ultrasound comes back as normal. The lab work is also coming back and unrevealing. A normal CBC, metabolic panel, normal CPK, normal lactate. His pain is not really improving. You reexamine the leg, and the exam is unchanged. It really seems like his pain is out of proportion to the exam.
Pain is out of proportion to the exam should catch your attention every time. While we always need to keep malingering and less emergent causes for pain that seems to be more than expected in the back of our minds. But! Several emergent diagnoses have patients presenting in pain in a way that doesn’t fit what you can objectively identify as a cause. Diagnoses like compartment syndrome and mesenteric ischemia can be erroneously dismissed by emergency providers, and it is crucial you don’t just stop looking for the cause of pain out of proportion. In fact, it’s important you dig in deeper and rule out all potentially life and limb threatening causes.
In this case, the pain was recalcitrant to multiple doses of IV opiates and several other modes of treatment. The patient was getting so frustrated that he pulled out his IV and threatened to leave the ED. After talking with him further, he agreed to stay and a new IV was placed, more pain medication given, and a CTA with lower extremity run-off was performed, which showed the acute thrombus of the proximal popliteal artery, just below the level of the knee.
He was started on a heparin infusion and vascular surgery was consulted; the patient was admitted from the ED and taken for thrombectomy. No source of embolism was identified, and his occlusion was presumed to be thrombotic (most commonly from a ruptured atheromatous plaque leading to activation of the coagulation cascade), with particular attention to his history of diabetes and hypertension raising his risk for this. He had a fair amount of collateralization from other arteries around the occlusion, such that his foot wasn’t cold, and he had a doppler-able DP pulse.
Go with your gut and don’t minimize pain that is out of proportion to the exam. Keep hunting for a reasonable explanation or you may miss a life or limb threatening cause of an atypical emergency presentation.